Alert archive / South Carolina / River Flood Warnings in 2020

River Flood Warning 31, NWS Charleston, SC

May 27, 2020Allendale County, South Carolina; Screven County, Georgia

NWS Charleston, SC issued this river flood warning at May 27, 2020, 10:53 AM EDT for Allendale County, South Carolina; Screven County, Georgia. It took effect at May 28, 2020, 8:00 AM EDT. It was in force for 12 days.

The area

The counties it named.

The facts

Issued
May 27, 2020, 10:53 AM EDT (14:53 UTC)
In effect from
May 28, 2020, 8:00 AM EDT
Expired
Jun 9, 2020, 4:14 AM EDT
In force
12 days
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Flood severity
Minor

Counties Screven County, GA, Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 48 km from the middle of the area, began a volume at 14:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Savannah River at Burton's Ferry (BFYG1). The gauge peaked at 16.12 ft at Jun 5, 2020, 4:00 AM EDT.

actionminormoderate152005/2705/2805/2905/3005/3106/0106/0206/0306/0406/0506/0606/0706/0806/0906/10
Action stage
14 ft
Minor stage
15 ft
Moderate stage
20 ft
Major stage
25 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02197500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this river flood warning went out at May 27, 9:04 AM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, May 27, 9:04 AM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
904 AM EDT Wed May 27 2020

.SYNOPSIS...
Tropical Storm Bertha will track onshore of South Carolina this
morning, then move away to the north this afternoon. Periods of
unsettled weather will then continue until a cold front moves
through the region early next week followed by cooler and drier
high pressure.

&&

.NEAR TERM /THROUGH TONIGHT/...
Tropical Storm Bertha will make landfall between Dewees Island
and Awendaw before 10 am. There is a sharp gradient between
where heavy and steady rains will occur this morning (mainly
the Charleston tri-county area) and where only isolated to
scattered showers will take place (elsewhere). We did consider a
a Flash Flood Watch, but since the heavy rain is already
ongoing, we chose to just handle with Flood Advisories and/or
Warnings.

The main band on the east and southeast side of Bertha will
impact far northern Charleston County and far east-northeast
Berkeley County. This is the band that could still result in a
brief tornado occurring this morning, as the SPC Supercell
Composite is showing values near a value of one in and near
these locations.

Previous discussion...
Deep low pressure aloft will meander over or near the Arklatex
today and today, with a south to southwest flow throughout much
of the troposphere locally. This will supply a broad plume of
abnormally moist air across the local area, with PWat as great
as near or even in excess of 2 inches. At the same time, a broad
and weak area of low pressure that is found out near the Gulf
Stream will lift northward and reaches onshore in the vicinity
of Charleston during the mid to late morning. This will become
the parent low that NHC has been recently discussing in their
Tropical Weather Outlook.

A continued feed of long fetch moisture aided by forcing from
the surface low and a short wave aloft, we are showing numerous
to widespread showers overspreading the Charleston quad-county
district. After discussion with WPC we have opted for a
"Marginal" to "Slight" Risk of Excessive Rainfall for today
across the four counties, with average QPF of 0.5 to 1.5 inches.
Locally higher amounts will occur given increasing instability.
A few Flood Advisories could be issued, and with high tide
around 12 pm, downtown Charleston could experience further
complications if heavy rains are still ongoing near or during
that time.

The rest of the forecast region will generally have scattered
convection today, driven by diurnal destabilization,
differential heating boundaries and a possible weak MCV. That
feature is found just off the northeast Florida coast early
this morning, which some of the CAM's and NAM show lifting
north into coastal southeast Georgia during this morning.

Regarding the potential for any severe weather; SRH will be as
great as 150-200 m2/sec2 from about 8 am to 1 pm that coincides
with a mid level speed max. This could be just enough for a
brief tornado over Charleston and coastal Colleton areas during
this time. A secondary region to watch will be from the
Savannah and Tybee regions south to St. Catherines and Ossabaw if
that MCV does move in.

The highest MLCAPE will impact locations south of I-16 in Georgia
this afternoon, so while the coverage of convection shrinks over
South Carolina as the surface low moves further inland, the
coverage will increase slightly further south. There is little
to no chance of severe weather with this activity.

Temps are a tough call, with a large spread of the MOS guidance between
between the "cooler" NAM and the warmest European. Given that
there will be considerable cloud cover, we have leaned toward
the lower NAM values, which match up with our neighboring
WFO's.

Tonight: Much of the convection will diminish in coverage during
the evening, but with a vort lobe to swing through and a
continued feed of moisture from the Gulf and Atlantic, we do
maintain slight chance and chance PoP. It'll be another warm and
muggy night with min temps far above climo. Areas of stratus
will develop and overspread much of the region during the late
evening or after midnight. Given a little too much mixing in the
boundary layer and condensation pressure deficits that aren't
any lower than about 10 mb suggest that the potential for
significant fog is low. However, with wet grounds, we could add
fog to the forecast later today.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Moderate confidence this period. The area will remain between deep
low pressure to the west and deep high pressure to the east much of
the period. Abundant moisture will persist leading to above normal
rain chances, especially Friday, with 1 to 2 inches a good bet for
most areas with locally higher amounts possible. Localized heavy
rainfall could cause at least some minor flooding, especially if any
showers/thunderstorms move over the same areas for an extended
period. Also, more vulnerable urban coastal locales like Downtown
Charleston could see an enhanced flash flood risk, especially around
times of high tide. Otherwise, can't rule out isolated severe storms
each day but generally deep layer shear looks to be lacking so don't
anticipate any widespread severe weather. High temperatures should
generally be near normal (except possibly below normal Friday) with
low temperatures likely remaining above normal.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
Moderate confidence this period. The upper trough should push
through Saturday night along with the initial weaker cold front. The
secondary stronger cold front should then move through Monday as a
trailing shortwave trough finally pushes offshore the Mid-Atlantic
coast. Will see some lower rain chances probably into early Monday
with drier and cooler weather then expected into mid week. High
temperatures should be near normal this weekend before dropping
below normal while low temperatures likely stay above normal through
Saturday night before falling back to near normal levels.

&&

.AVIATION /13Z WEDNESDAY THROUGH SUNDAY/...
KCHS: Flight restrictions are expected at the terminal through
the entire 12Z TAF cycle, as low pressure impacts the area. IFR
will continue most of the time into early afternoon, as the
rain associated with the low becomes steadier and heavier. The
rains will taper off in the afternoon as the low passes by, but
considerable moisture will remain in place leading to MVFR
conditions. Any chance of TSRA is too low to include at this
time.

KSAV: Flight restrictions down in the IFR or MVFR category will
prevail at the terminal into early afternoon, as low pressure
passes into South Carolina. A weaker secondary low could skirt
the terminal this morning, and this will be watched for some
convection. Then another chance of SHRA or TSRA will occur
during the mid and late afternoon as destabilization of the
atmosphere occurs. We'll address this concern in future TAF
issuances.

Extended Aviation Outlook: High confidence in periods of low clouds,
showers and possible thunderstorms at KCHS/KSAV mainly through
Saturday night.

&&

.MARINE...
Tropical Storm Bertha will move ashore of northern Charleston
County before 10 am, and there could still be a couple of
waterspouts over the Charleston County waters out 40 nm through
the morning. This would be associated with the band that as of
mid morning is from near the Santee River out to the Gulf
Stream.

Previous discussion...
Today: We have Small Craft Advisory headlines in effect for all
Atlantic waters as we begins the day, and we could still
require an advisory in Charleston Harbor for a few hours this
morning.

Weak low pressure forming out near the Gulf Stream will lift
northward across the South Carolina waters this morning, passing
inland to the north this afternoon. Northeasterly winds will be
as high as 15-25 kt this morning, before decreasing in speeds
this afternoon in wake of the low. Winds will shift around to
the SE and S at 15 kt or less by the end of the day. Seas will
be as large as 4-7 ft within 20 nm and 5-7 ft on the outer
Georgia waters this morning, dropping about 1-2 ft this
afternoon.

Mariners are advised that isolated waterspouts can occur this
morning in response to the nearby low and its associated shear
and forcing.

Tonight: A southerly flow will develop across the coastal
waters between high pressure to the east and lower pressure to
the west. Winds will be no more than about 10 or 15 kt and seas
will be 5 ft or less.

Thursday through Monday: Moderate confidence through the period.
Atlantic high pressure will prevail until an initial weak cold front
moves through Saturday night followed by a stronger cold front
Sunday night into Monday when the worst conditions of the period are
expected due to elevated northeast winds as high pressure
moves in from the north.

Rip Currents: All beaches will have a Moderate Risk of Rip
Currents today due to onshore winds much of the time and small
swells.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Tropical Storm Warning for SCZ045-050-052.
MARINE...Small Craft Advisory until 11 AM EDT this morning for AMZ352.
     Tropical Storm Warning for AMZ330-350.
     Small Craft Advisory until 2 PM EDT this afternoon for AMZ374.

&&

NEAR TERM...
SHORT TERM...RJB
LONG TERM...RJB
AVIATION...
MARINE...
Hazardous weather outlook, May 27, 5:05 AM EDT, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
505 AM EDT Wed May 27 2020

SCZ050-280915-
Charleston-
505 AM EDT Wed May 27 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Severe Thunderstorms: Isolated severe thunderstorms will be possible
this morning, with damaging winds and tornadoes the primary threat.

Heavy Rain: Periods of heavy rain will occur this morning and early
afternoon, resulting in localized flooding. Flood Advisories are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ117-119-139-141-SCZ048-049-051-280915-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Coastal Jasper-
505 AM EDT Wed May 27 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents.

Severe Thunderstorms: Isolated severe thunderstorms will be possible
this morning, with damaging winds and tornadoes the primary threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ044-045-052-280915-
Dorchester-Inland Berkeley-Tidal Berkeley-
505 AM EDT Wed May 27 2020

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Isolated severe thunderstorms will be possible
this morning, with damaging winds and tornadoes the primary threat.

Heavy Rain: Periods of heavy rain will occur this morning and early
afternoon, resulting in localized flooding. Flood Advisories are
possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-280915-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
505 AM EDT Wed May 27 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

Severe Thunderstorms: Isolated severe thunderstorms will be possible
this morning, with damaging winds and waterspouts the primary
threat.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042-043-047-280915-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Inland Jasper-
505 AM EDT Wed May 27 2020

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ374-280915-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
505 AM EDT Wed May 27 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, May 27, 7:26 AM EDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
726 AM EDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     HEAVY RAIN       CHARLESTON              32.78N  79.94W
05/27/2020  U0.00 INCH       CHARLESTON         SC   EMERGENCY MNGR

            HIGH WATER WAS REPORTED ALONG ASHLEY AVENUE AT CANNON
            PARK.

&&

EVENT NUMBER CHS2000360

SPR
Local storm report, May 27, 7:58 AM EDT, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
758 AM EDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     MARINE TSTM WIND 39 SSE CENTENARY        32.50N  79.10W
05/27/2020  M59 MPH          AMZ370             SC   BUOY

&&

EVENT NUMBER CHS2000361

SPR
Local storm report, May 27, 9:19 AM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
919 AM EDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     TROPICAL STORM   39 SSE CENTENARY        32.50N  79.10W
05/27/2020                   AMZ370             SC   BUOY

            BUOY 41004 REPORTED A WIND GUST TO 45 KNOTS OR 51 MPH.

&&

EVENT NUMBER CHS2000362

SPR
Local storm report, May 27, 9:28 AM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
928 AM EDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     TROPICAL STORM   5 ESE DEWEES ISLAND     32.81N  79.63W
05/27/2020                   AMZ350             SC   BUOY

            SOUTH WIND GUSTED TO 39 KNOTS OR 45 MPH AT CAPERS
            NEARSHORE BUOY.

&&

EVENT NUMBER CHS2000363

SPR
Local storm report, May 27, 9:29 AM EDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
929 AM EDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       1 WSW CHARLESTON        32.78N  79.95W
05/27/2020  U0.00 INCH       CHARLESTON         SC   PUBLIC

            WENTWORTH STREET NEAR LOCKWOOD DRIVE WAS REPORTED
            CLOSED DUE TO FLOODING.

&&

EVENT NUMBER CHS2000364
Local storm report, May 27, 9:37 AM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
937 AM EDT WED MAY 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     TROPICAL STORM   2 W AWENDAW             33.04N  79.65W
05/27/2020                   CHARLESTON         SC   LAW ENFORCEMENT

            A TREE WAS REPORTED DOWN ON STEED CREEK ROAD NEAR
            WILLOW HALL ROAD.

&&

EVENT NUMBER CHS2000365

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 9:26 PM EDTCoastal Flood StatementCHS4 hr
May 27, 6:10 AM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Dorchester3 hr
May 27, 6:43 AM EDTSpecial Marine WarningCHS92 min
May 27, 8:23 AM EDTTropical Storm WarningCHSBerkeley5 hr
May 27, 8:39 AM EDTSpecial Marine WarningCHS2 hr
May 27, 9:09 AM EDTAreal Flood AdvisoryCHSBerkeley, Charleston, Dorchester81 min
May 27, 10:24 AM EDTAreal Flood AdvisoryCHSBerkeley111 min
May 27, 10:43 AM EDTSpecial Marine WarningCHS92 min
May 27, 10:53 AM EDTRiver Flood WarningCHSHampton, Jasper21 days
May 27, 12:10 PM EDTAreal Flood AdvisoryCHSBerkeley28 min

Nearby

River Flood Warnings in South Carolina, 2020River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.